Covid-19 jab: From inflammatory rashes to scaly patches, skin complications to watch out post-vaccination
New Delhi, Jun 22: From inflammatory rashes to scaly patches, skin-related complications have been reported in some people after Covid vaccination, but the number of such cases so far is "very miniscule" to make a direct correlation, say dermatologists.
While fever, body ache and weakness are common reactions in response to vaccination, doctors said a few people, after getting the jabs, have also complained of skin or other dermatological issues.
At some of the leading hospitals in Delhi, skin-care specialists said some people, from the initial days to a couple of weeks since vaccination, have visited the facilities after exhibiting complications.
However, dermatologists in Delhi and Mumbai said these cases are very few and far between and no major skin complications have been seen in people post vaccination, so they "should not hesitate" to get themselves inoculated against Covid.
Dr Nidhi Rohtagi, Senior Consultant, Dermatology at the Fortis hospital, Vasant Kunj, said post-Covid dermatological complications have been reported in many cases, but post-vaccination skin issues are being seen too, but the percentage of such cases is "very miniscule".
"I have seen a couple of cases so far at our hospital. One male and and one female had developed skin reactions after a few days of vaccination. They had no known history of dermatological issues," she said.
"We prescribed topical steroids and after applying it, it disappeared in some days. So others should not worry. Covid vaccination is safe and these complications have been reported in such a small number of vaccinated people that one cannot directly link the two," Rohtagi said.
For people with a prior history of skin allergy and complications, in some cases, those could be getting triggered again, so a skin doctor should be consulted after vaccination if any dermatological issues crop up, experts said.
When a vaccine shot is administered, the immune system activates, preparing the body to recognise and combat the virus in the future. This immune response and the inflammation that goes with it can sometimes result in a rash, experts said.
Mumbai-based dermatologist and hair transplant surgeon Dr Sonali Kohli said, "I have come across a couple of cases of dermatological complications, including of hair loss, but that generally happens two-three weeks after vaccination."
However, such cases are very few and hence, "no concrete conclusion can be drawn that there is a direct correlation between vaccination and the skin complications seen thereafter".
In the case of adenovector vaccines, authorised for emergency use in India, the immune response system is "artificially triggered".
"In some cases, these could lead to an exaggerated immune response and depending on the body condition of the persons, may exhibit skin complications like rashes," Kohli said.
The dermatologist, however, said it does not mean that a person who suffers from such complications is weaker compared to those who did not after vaccination.
"Our bodies react differently to different vaccines, and it is also possible that skin complications could be the result of something else and just happened to coincide with the post-vaccination timing," she said.
Asked what are the red flags for a vaccinated person as far as skin complications are concerned, Kohli said if in the first 48-72 hours, someone feels there is itching, hives, any swelling in the oral cavity like lips or inside the mouth, or fluid-filled blisters have erupted on large parts of the skin, it should be reported to a doctor.
"Soreness and dryness on the site of the injection is not a red flag, it could just be immediate hypersensitivity reaction due to a component in the vaccine and will subside," she added.
Skin reactions due to the mRNA vaccines for Covid manufactured by Pfizer and Moderna have also been reported in the US. But Kohli said the efficacy level of these vaccines is also very high.
Dr D M Mahajan, Senior Consultant, Dermatology, Indraprastha Apollo Hospitals in Delhi, said a couple of post-vaccination skin complication cases have been reported at the hospital.
"One person had white rashes on his body and he came to us. He was put on antihistamines (anti-allergic drugs) and it subsided," he said.
Mahajan said vaccination is a way of introducing a "calculated infection" to induce a "protective immunological response against Covid".
"So our body reacts to the vaccine as the fighting mechanism is prepared to kick in," he said.
The number of cumulative COVID-19 cases in Delhi stands at over 14.32 lakh and more than 14 lakh patients have recovered from the infection, according to official data.